Abstract

Psychosis in a boy with ADHD treated with stimulants and acute lymphocytic leukemia treated with chemotherapy and steroids

Author(s): Lily Hechtman, Ruth C Russell, Lorin J Young

This article describes the case of a 14‑year-old boy who presented at the emergency room with acute psychotic symptoms, ADHD treated with stimulants and acute lymphocytic leukemia treated with chemotherapy and steroids. The stimulants were discontinued and not reinstated; the course of chemotherapy and steroids were continued; and the psychosis was treated with risperidone. The psychotic symptoms resolved and the risperidone was discontinued. The patient presented again as a psychiatric emergency 1 month later with acute anxiety and paranoia after he began a further course of chemotherapy and steroids. The risperidone course was again initiated and the symptoms resolved. As the chemotherapy and steroids would be continued almost on a monthly basis to treat the leukemia, a prophylactic protocol was established. Very small dosages of risperidone were administered prophylactically a day before the steroids and chemotherapy course began and were continued throughout the course (5–6 days). This treatment approach has been repeated over several months of treatment and there has been no recurrence of the acute psychosis. This case report highlights the possibility of developing steroid psychosis and the potential effectiveness of intermittent small doses of risperidone in preventing the recurrence of the steroid-associated psychotic symptoms.


PDF

Share this